Random Matrix Theory for Heavy-Tailed Time Series

  • J. HeinyEmail author

This paper is a review of recent results for large random matrices with heavy-tailed entries. First, we outline the development of and some classical results in random matrix theory. We focus on large sample covariance matrices, their limiting spectral distributions, and the asymptotic behavior of their largest and smallest eigenvalues and their eigenvectors. The limits significantly depend on the finite or infiniteness of the fourth moment of the entries of the random matrix. We compare the results for these two regimes which give rise to completely different asymptotic theories. Finally, the limits of the extreme eigenvalues of sample correlation matrices are examined.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. Auffinger, G. Ben Arous, and S. Péché, “Poisson convergence for the largest eigenvalues of heavy tailed random matrices,” Ann. Inst. Henri Poincaré Probab. Stat., 45, No. 3, 589–610 (2009).MathSciNetzbMATHGoogle Scholar
  2. 2.
    Z. Bai, Z. Fang, and Y.-C. Liang, Spectral Theory of Large Dimensional Random Matrices and Its Applications to Wireless Communications and Finance Statistics: Random Matrix Theory and Its Applications, World Scientific (2014).Google Scholar
  3. 3.
    Z. Bai and J. W. Silverstein, Spectral Analysis of Large Dimensional Random Matrices, Springer, New York (2010).Google Scholar
  4. 4.
    Z. Bai and W. Zhou, “Large sample covariance matrices without independence structures in columns,” Stat. Sinica, 18, No. 2, 425–442 (2008).MathSciNetzbMATHGoogle Scholar
  5. 5.
    Z. D. Bai, “Methodologies in spectral analysis of large-dimensional random matrices, a review,” Stat. Sinica, 9, No. 3, 611–677 (1999).MathSciNetzbMATHGoogle Scholar
  6. 6.
    Z. D. Bai and Y. Q. Yin, “Limit of the smallest eigenvalue of a large-dimensional sample covariance matrix,” Ann. Probab., 21, No. 3, 1275–1294 (1993).MathSciNetzbMATHGoogle Scholar
  7. 7.
    S. Belinschi, A. Dembo, and A. Guionnet, “Spectral measure of heavy tailed band and covariance random matrices,” Commun. Math. Phys., 289, No. 3, 1023–1055 (2009).MathSciNetzbMATHGoogle Scholar
  8. 8.
    G. Ben Arous and A. Guionnet, “The spectrum of heavy tailed random matrices,” Commun. Math. Phys., 278, No. 3, 715–751 (2008).MathSciNetzbMATHGoogle Scholar
  9. 9.
    F. Benaych-Georges and S. Péché, “Localization and delocalization for heavy tailed band matrices,” Ann. Inst. Henri Poincaré Probab. Stat., 50, No. 4, 1385–1403 (2014).MathSciNetzbMATHGoogle Scholar
  10. 10.
    R. Bhatia, Matrix Analysis, Springer-Verlag, New York (1997).zbMATHGoogle Scholar
  11. 11.
    N. H. Bingham, C. M. Goldie, and J. L. Teugels, Regular Variation, Cambridge University Press, Cambridge (1987).zbMATHGoogle Scholar
  12. 12.
    R. A. Davis, J. Heiny, T. Mikosch, and X. Xie, “Extreme value analysis for the sample autocovariance matrices of heavy-tailed multivariate time series,” Extremes, 19, No. 3, 517–547 (2016).MathSciNetzbMATHGoogle Scholar
  13. 13.
    R. A. Davis, T. Mikosch, and O. Pfaffel, “Asymptotic theory for the sample covariance matrix of a heavy-tailed multivariate time series,” Stoch. Proc. Appl., 126, No. 3, 767–799 (2016).MathSciNetzbMATHGoogle Scholar
  14. 14.
    R. A. Davis, O. Pfaffel, and R. Stelzer, “Limit theory for the largest eigenvalues of sample covariance matrices with heavy-tails,” Stoch. Proc. Appl., 124, No. 1, 18–50 (2014).MathSciNetzbMATHGoogle Scholar
  15. 15.
    N. El Karoui, “On the largest eigenvalue of Wishart matrices with identity covariance when n,p and p/n tend to infinity,” Available at (2003).
  16. 16.
    P. Embrechts and N. Veraverbeke, “Estimates for the probability of ruin with special emphasis on the possibility of large claims,” Insur. Math. Econ., 1, No. 1, 55–72 (1982).MathSciNetzbMATHGoogle Scholar
  17. 17.
    W. Feller, An Introduction to Probability Theory and its Applications, Vol. II, John Wiley & Sons, New York (1966).zbMATHGoogle Scholar
  18. 18.
    S. Geman, “A limit theorem for the norm of random matrices,” Ann. Probab., 8, No. 2, 252–261 (1980).MathSciNetzbMATHGoogle Scholar
  19. 19.
    E. Giné, F. Götze, and D. M. Mason, “When is the Student t-statistic asymptotically standard normal?” Ann. Probab., 25, No. 3, 1514–1531 (1997).MathSciNetzbMATHGoogle Scholar
  20. 20.
    J. Heiny, Extreme Eigenvalues of Sample Covariance and Correlation Matrices, Ph.D. Thesis, University of Copenhagen (2017).Google Scholar
  21. 21.
    J. Heiny and T. Mikosch, “Almost sure convergence of the largest and smallest eigenvalues of high-dimensional sample correlation matrices,” Stoch. Proc. Appl., 29 (2017).Google Scholar
  22. 22.
    J. Heiny and T. Mikosch, “The eigenstructure of the sample covariance matrices of high-dimensional stochastic volatility models with heavy tails,” Submitted for publication (2017).Google Scholar
  23. 23.
    J. Heiny and T. Mikosch, “Eigenvalues and eigenvectors of heavy-tailed sample covariance matrices with general growth rates: The i.i.d. case,” Stoch. Proc. Appl., 127, No. 7, 2179–2207 (2017).Google Scholar
  24. 24.
    A. Janssen, T. Mikosch, R. Mohsen, and X. Xiaolei, “The eigenvalues of the sample covariance matrix of a multivariate heavy-tailed stochastic volatility model,” Bernoulli, 24, No. 2, 1351–1393 (2018).MathSciNetzbMATHGoogle Scholar
  25. 25.
    T. Jiang, “The limiting distributions of eigenvalues of sample correlation matrices,” Sankhyā, 66, No. 1, 35–48 (2004).MathSciNetzbMATHGoogle Scholar
  26. 26.
    I. M. Johnstone, “On the distribution of the largest eigenvalue in principal components analysis,” Ann. Stat., 29, No. 2, 295–327 (2001).MathSciNetzbMATHGoogle Scholar
  27. 27.
    S. O’Rourke, V. Vu, and K. Wang, “Eigenvectors of random matrices: a survey,” J. Combin. Theor. Ser. A, 144, 361–442 (2016).MathSciNetzbMATHGoogle Scholar
  28. 28.
    S. Péché, “Universality results for the largest eigenvalues of some sample covariance matrix ensembles,” Probab. Theor. Rel. Fields, 143, No. 3–4, 481–516 (2009).MathSciNetzbMATHGoogle Scholar
  29. 29.
    S. I. Resnick, Heavy-Tail Phenomena: Probabilistic and Statistical Modeling, Springer, New York (2007).zbMATHGoogle Scholar
  30. 30.
    S. I. Resnick, Extreme Values, Regular Variation and Point Processes, Springer, New York (2008).Google Scholar
  31. 31.
    M. Rudelson and R. Vershynin, “Delocalization of eigenvectors of random matrices with independent entries,” Duke Math. J., 164, No. 13, 2507–2538 (2015).MathSciNetzbMATHGoogle Scholar
  32. 32.
    J. W. Silverstein, “Some limit theorems on the eigenvectors of large-dimensional sample covariance matrices,” J. Multivariate Anal., 15, No. 3, 295–324 (1984).MathSciNetzbMATHGoogle Scholar
  33. 33.
    A. Soshnikov, “Poisson statistics for the largest eigenvalues of Wigner random matrices with heavy tails,” Electron. Commun. Probab., 9, 82–91 (2004).MathSciNetzbMATHGoogle Scholar
  34. 34.
    A. Soshnikov, “Poisson statistics for the largest eigenvalues in random matrix ensembles,” in: Mathematical Physics of Quantum Mechanics, Springer, Berlin (2006), pp. 351–364.zbMATHGoogle Scholar
  35. 35.
    K. Tikhomirov “The limit of the smallest singular value of random matrices with i.i.d. entries,” Adv. Math., 284, 1–20 (2015).MathSciNetzbMATHGoogle Scholar
  36. 36.
    C. A. Tracy and H. Widom, “Distribution functions for largest eigenvalues and their applications,” in: Proceedings of the International Congress of Mathematicians, Vol. I, Higher Ed. Press, Beijing (2002), pp. 587–596.Google Scholar
  37. 37.
    E. P. Wigner, “Characteristic vectors of bordered matrices with infinite dimensions,” Ann. Math., 62, No. 2, 548–564 (1955).MathSciNetzbMATHGoogle Scholar
  38. 38.
    E. P. Wigner, “Characteristic vectors of bordered matrices with infinite dimensions II,” Ann. Math., 65, No. 2, 203–207 (1957).MathSciNetzbMATHGoogle Scholar
  39. 39.
    J. Wishart, “The generalised product moment distribution in samples from a normal multivariate population,” Biometrika, 32–52 (1928).Google Scholar
  40. 40.
    H. Xiao and W. Zhou, “Almost sure limit of the smallest eigenvalue of some sample correlation matrices,” J. Theor. Probab., 23, No. 1, 1–20 (2010).MathSciNetzbMATHGoogle Scholar
  41. 41.
    J. Yao, S. Zheng, and Z. Bai, Large Sample Covariance Matrices and High-Dimensional Data Analysis, Cambridge University Press, New York (2015).zbMATHGoogle Scholar
  42. 42.
    Y. Q. Yin, Z. D. Bai, and P. R. Krishnaiah, “On the limit of the largest eigenvalue of the large-dimensional sample covariance matrix,” Probab. Theor. Relat. Fields, 78, No. 4, 509–521 (1988).MathSciNetzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsAarhus UniversityAarhusDenmark

Personalised recommendations